Theory of Computing Systems

, Volume 62, Issue 7, pp 1573–1585 | Cite as

Liouville, Computable, Borel Normal and Martin-Löf Random Numbers

  • Cristian S. CaludeEmail author
  • Ludwig Staiger


We survey the relations between four classes of real numbers: Liouville numbers, computable reals, Borel absolutely-normal numbers and Martin-Löf random reals. Expansions of reals play an important role in our analysis. The paper refers to the original material and does not repeat proofs. A characterisation of Liouville numbers in terms of their expansions will be proved and a connection between the asymptotic complexity of the expansion of a real and its irrationality exponent will be used to show that Martin-Löf random reals have irrationality exponent 2. Finally we discuss the following open problem: are there computable, Borel absolutely-normal, non-Liouville numbers?


Liouville, computable, normal, and random numbers Kolmogorov complexity Irrationality exponent 



The authors are grateful to H. Jürgensen for introducing them (long time ago) to Liouville numbers. Calude acknowledges the stimulating discussions on randomness and Liouville numbers with J. Borwein and S. Marcus (sadly, both passed away in 2016) as well as the University of Auckland financial support of his sabbatical leave in 2013. I. Tomescu’s computation suggested that no Martin-Löf random real satisfies the second property in Corollary 2.3; A. Abbott proved that Borel normal sequences have that property [1]. We thank them both. Finally we thank G. Tee and the referees for comments that improved the paper.


  1. 1.
    Abbott, A.: Inapplicability of certain correlations in Borel-normal sequences, manuscript, 2 January 2014, 3 pagesGoogle Scholar
  2. 2.
    Bailey, D.H., Crandall, R.E.: Random generators and normal numbers. Experiment. Math. 11(4), 527–546 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Becher, V., Bugeaud, Y., Slaman, T.A.: The irrationality exponents of computable numbers. Proceedings of the American Mathematical Society 144, 1509–1521 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Becher, V., Heiber, P., Slaman, T.A.: A polynomial-time algorithm for computing absolutely normal numbers. Information and Computation 232, 1–9 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Becher, V., Heiber, P., Slaman, T.A.: A computable absolutely normal Liouville number. Math. Comput. 86, 2939–2952 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Borel, É. : Les probabilités dénombrables et leurs applications arithmétiques. Rendiconti del Circolo Matematico di Palermo 27, 247–271 (1909)CrossRefzbMATHGoogle Scholar
  7. 7.
    Borwein, J., van der Poorten, A., Shallit, J., Zudilin, W.: Neverending Fractions. an Introduction to Continued Fractions. Cambridge University Press, Cambridge (2014)CrossRefzbMATHGoogle Scholar
  8. 8.
    Bugeaud, Y.: Nombres de Liouville et nombres normaux. C. R. Acad. Sci. Paris, Ser. I 335, 117–120 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Calude, C.S.: Information and Randomness—An Algorithmic Perspective, 2nd ed. Springer, Berlin (2002)zbMATHGoogle Scholar
  10. 10.
    Calude, C., Chiţescu, I.: Random sequences: some topological and measure-theoretical properties. An. Univ. Bucureşti Mat.-Inf. 2, 27–32 (1988)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Calude, C., Jürgensen, H., Rozenberg, G.: Randomness as an invariant for number representations. In: Maurer, H., Karhumäki, J. (eds.) Results and Trends in Theoretical Computer Science, Lecture Notes in Comput. Sci., Vol. 812, pp. 44–66. Springer-Verlag, Berlin (1994)CrossRefGoogle Scholar
  12. 12.
    Calude, C.S., Marcus, S., Staiger, L.: A topological characterization of random sequences, Inform. Process. Lett. 88, 245–250 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Calude, C.S., Staiger, L., Terwijn, S.A.: On partial randomness. Ann. Appl. Pur. Log. 138, 20–30 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Champernowne, D.G.: The construction of decimals normal in the scale of ten. J. Lond. Math. Soc. 8, 254–260 (1933)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Coons, M.: Addendum to: On the rational approximation of the sum of the reciprocals of the Fermat numbers. Ramanujan J. 37(1), 109–111 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    de Bruijn, N.: A combinatorial problem. Proc. Kon. Nederl. Akad. Wetensch. 49, 758–764 (1946)zbMATHGoogle Scholar
  17. 17.
    Downey, R., Hirschfeldt, D.: Algorithmic Randomness and Complexity. Springer, Heidelberg (2010)CrossRefzbMATHGoogle Scholar
  18. 18.
    Edgar, G.: Measure, Topology, and Fractal Geometry. Springer, New York (2008)CrossRefzbMATHGoogle Scholar
  19. 19.
    Falconer, K.: Fractal Geometry. Wiley, New York (1990)zbMATHGoogle Scholar
  20. 20.
    Hall, M. Jr.: Combinatorial Theory. Blaisdell, Waltham (1967)zbMATHGoogle Scholar
  21. 21.
    Hertling, P., Weihrauch, K.: Random elements in effective topological spaces with measure. Information and Computation 181(1), 32–56 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Jarník, V.: Diophantische Approximationen und Hausdorffsches Maß. Rec. Math. Moscou 36, 371–382 (1929)zbMATHGoogle Scholar
  23. 23.
    Jürgensen, H., Thierrin, G.: Some structural properties of ú-languages 13th Nat. School with Internat. Participation “Applications of Mathematics in Technology”, pp. 56–63, Sofia (1988)Google Scholar
  24. 24.
    Kaufman, R.: On the theorem of Jarník and Besicovitch. Acta Arithmetica 39, 265–267 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Knight, M.J.: An “Oceans of Zeros” proof that a certain Non-Liouville number is transcendental. American Mathematical Monthly 98(10), 947–949 (1991)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kolmogorov, A.N.: Logical basis for information theory and probability theory. IEEE Trans. Inform. Theory 14, 662–664 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Liouville, J.: Mémoires et Communications des Membres et des Correspondants de l’Académie. C. R. Acad. Sci. 18, 883–885 (1844)Google Scholar
  28. 28.
    Maillet, E.: Sur les nombres quasi-rationnels et les fractions arithmétiques ordinaires ou continues quasi-périodiques. C. R. Acad. Sci. Paris 138, 410–411 (1904)zbMATHGoogle Scholar
  29. 29.
    Martin, G.: Absolutely abnormal numbers. American Mathematical Monthly 108(8), 746–754 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Martin-Löf, P.: The definition of random sequences. Inf. Control. 9, 602–619 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Mielke, J.: Refined bounds on Kolmogorov complexity for ω-languages. Electr. Notes Theor. Comput. Sci. 221, 181–189 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Nandakumar, S., Vangapelli, S.K.: Normality and finite-state dimension of Liouville numbers. Theory of Computing Systems 58, 392–402 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Oxtoby, J.C.: Measure and Category, 2nd ed. Springer-Verlag, Berlin (1980)CrossRefzbMATHGoogle Scholar
  34. 34.
    Ya, B.: Ryabko. Noiseless coding of combinatorial sources, Hausdorff dimension and Kolmogorov complexity. Problemy Peredachi Informatsii 22(3), 16–26 (1986)MathSciNetGoogle Scholar
  35. 35.
    Schneider, T.: Einführung in Die Transzendenten Zahlen. Springer-Verlag, Berlin (1957)CrossRefzbMATHGoogle Scholar
  36. 36.
    Staiger, L.: Kolmogorov complexity and Hausdorff dimension. Inf. Comput. 103, 159–194 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Staiger, L.: The Kolmogorov complexity of real numbers, Theoret. Comput. Sci. 284, 455–466 (2002)MathSciNetzbMATHGoogle Scholar
  38. 38.
    van Lint, J.H., Wilson, R.M.: A Course in Combinatorics. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of AucklandAucklandNew Zealand
  2. 2.Institut für InformatikMartin-Luther-Universität Halle-WittenbergHalleGermany

Personalised recommendations